Help!! 3 years after a thyroidectomy and still struggling

Bit of a long one really but would really like some help or talk to someone who can relate with my issues.

Basically when I was 17 (now 23) I was diagnosed with an over active thyroid and Graves' disease and ever since my life hasn't been the same.

At 17 having Graves' disease was hell! My eyes pertruded so much and even though now they have gone down massively! They will never be what they used to be.

I struggled for 3 years before they finally remove it after which all my symptoms subsided and I felt like me again for the next year, I thought that it was over and I could get on with my life just having a blood test every 3 months. However a year later I started to loose my hair and had bald patches on my head, I had a blood test and my thyroid levels where no longer normal I was extremely low!

Now for 2 years I have been struggling and the doctors can't seem to get my dosage right. When I am on 100micrograms of thyroxine I am far too low, I loose my hair, I suffer from depression, I am tired and cranky and I'm not me!

When I am on 125micrograms the doctors tell me I am far to high! However I feel like me on this dose! I told my doctor this and refused to go on 100 because I can't deal with depression, she agreed and let me stay on 125.

We have also tried alternating my doses, 100 on one day 125 the next, well I did this for a week and noticed more hair falling out and depression creeping back in so stopped immediately!

I am now on 125 and have asked my doctor to stay on this for at least 6 months to see if it stables its self. Nearly 5 months in I feel fabulous and like me again!!! All my bald patches I had before have new hair in them! However...... Just when I though things where getting better I noticed today I have a new bald patch and what looks like a spot on my eye which is severely blood shot!

I just don't know what to do anymore, are these symptoms telling me my dosage is wrong? It are they unrelated? Do I need to ask my doctor to do other tests to see if anything else is wrong or is it just all related to my thyroid?

I've been strong for the past 5 years and tried to not let it effect my life but this last year has really taken its toll on me and I don't know what to do anymore, any help or just someone to talk to would be great :)

9 Replies

  • I thought you might like to see this photo of me when I was 15. I was diagnosed with Grave' at 13, and eventually had a subtotal thyroidectomy at 18:

    I had the rest removed at age 36 and I am 68 now. For many, many years I led a perfectly normal life on 150mcg Thyroxine. I had a good doctor who used to ask me how I felt and never messed about with my thyroxine which had been adjusted by the endocrinologist. I never really appreciated how good he was, until I reached 60 and retired. I moved home and changed doctors. That was when my troubles began. My new doctor decided that the dose of Thyroxine which had kept me well for 23 years was wrong because my TSH was too low in his opinion. He reduced it to 100 and almost killed me. If I had been younger I might have been ill but because I was older it was devastating. My cholesterol rose from a previously healthy 4.7 to 9.7 in 8 weeks, and I started having min-strokes and heart palpitations, and the medication he gave me to counteract these things did me even more harm. I ended up putting on fout stone in weight and became severely depressed - yet for years I had worked full time, had many hobbies, and was very active and happy, until the thyroxine was reduced. He absolutely refused to acknowledge that there could be ANY connection.

    Now I have taken matters into my own hands, and have had a private consultation with Dr BDP. Following his advice I am slowly recovering, It will take some time after nearly 8 years of thyroxine starvation. I now take Levothyroxine plus Liothyronine and various supplements and the difference is remarkable. The doctor, though, thinks I am taking too much thyroxine and seems not happy to see me getting better.

    The moral of this story is: Take responsibility for your own wellbeing. Make sure that your vitamin and mineral levels are optimal, have private bood tests to cover what the NHS will not do (many GPs will ask for T3 tests but the labs refuse).

    Learn all you can about the thyroid and about yourself in particular. Have you read the information on the main Thyroid UK Website? You can arrange private blood tests if you want to find out what is happening. It may be a simple deficiency which is a strong possibility for TT patients. If you feel well on 125 Levo, don't let the doctor reduce it.

    He may not be aware but the Graves' antibodies can suppress your TSH even after a thyroidectomy, so he is measuring the level of a hormone which is irrelevant for Graves' sufferers. The numbers which matter are the free T4 and the Free T3. Best of all, it is how you yourself feel which matters.

    If you cannot get yout levels of Vitamin B12, D3 and your iron/ferritin/folate measured by your GP, then perhaps you might consider getting private testing done. This is the link:

    Many tend to choose the Blue Horizon tests, and you can get a discount by going through Thyroid UK. You are certainly in the right place to help yourself.

    Marie XX

  • marram, you have to watch this series on youtube. I'm eager to find out what others think of it. There are 24 hidden causes but even if you only listen to two or three, I think you will be convinced we need a functional medicine doctor and NO endocrinologist at all.

  • I'm sorry you are feeling so unwell and Marram fully understands what you are going through.

    If you email and ask for a copy of the article in Pulse Online, in which Dr Toft recommends a low or suppressed TSH or the addition of T3 to a reduced T4. Questions 4 and 5 will interest you and question 6 should be directed to your GP so make a copy of the whole article and send to him before your next appointment and ask for the addition of some T3 to your T4 on a 3 months trial to see if it makes you feel better.

    Your medication should NEVER be adjusted according to the TSH result but should be on 'how you feel'. GP's don't understand.

    Go to the question dated January 25, 2002 on the following link (it is an archived site and any links within may not work).

  • Thank you so much for your reply Marie, I've spent too long not talking to anyone.

    I will deffinetely get these other tests done as I am adamant 125 is the right dose for me.

    Thank you!! xxx

  • Sounds like you are having an awful time! I would get copies of your results and see if you really are too high on 125mcg. It may just be the GP panicking a bit. I too had TT and I started on 100mcg which was too low. 125mcg was too high ( was having palpitations). Now I take 112.5mcg and feel fine. I halve a tablet rather than alternating doses. For some people there is a

    narrow therapeutic dose and if you feel well on 125 then that's probably your correct dose. I don't know about your eye but I had a spate of eyelid cysts which I'm sure were related to not having a thyroid.

    I really hope you can get to the bottom of it and start to feel well again. Same with the hair loss. Good luck with it.

  • I second this, you really 'should' obtain a copy of your results from the GP surgery (all with ranges), it is your right to have a copy, they cannot say no. Some surgeries charge you something like 50p per sheet but they still give it to you.

  • Sounds like you're being set up for down regulation of your thyroid hormones switching back and forth. How is your digestion? Have you tried taking any of your medication sublingually?

  • The molecules in thyroxine are too large to be absorbed sublingually. It needs to be washed down with plenty of water.

  • Evening Primrose Oil, and Biotin are recommended to help wih hair loss/thinning. Biotin is available on Amazon. It can take over a year to feel benefits though. :( Someone also recommended shampoo from the Aveda ivati range.

    HuffPost Article on Biotin ignore scare mongering and scroll down to comments section which are very positive and recommend daily dosing required.


    Mary Shomon and isn't expensive.

You may also like...